Tennessee, 2025

Tornado and Damaging Winds in Tennessee, April 5 to 6, 2025

April 5 to 6, 2025 · NWS HUN · 15 events in 2 counties and zones

A line of severe thunderstorms roared east-northeast through southern middle Tennessee during the late evening of the 5th to just after Midnight on the 6th. An EF-1 tracked nearly 9 miles in Franklin County from Cowan to southeast of Sewanee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of severe thunderstorms roared east-northeast through southern middle Tennessee during the late evening of the 5th to just after Midnight on the 6th. An EF-1 tracked nearly 9 miles in Franklin County from Cowan to southeast of Sewanee. Thunderstorm winds produced several areas of damage in Lincoln County as well. Also, flash flooding resulted in multiple water rescues due to excessive rainfall in a short period of time.

Flash flooding Lincoln County CAD reports in Q drive.

Flash flooding reports in Franklin County CAD report in Q drive (pdf).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 5, 8:45 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 5, 8:45 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Huntsville AL
945 PM CDT Sat Apr 5 2025

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Rest of tonight and Sunday)
Issued at 945 PM CDT Sat Apr 5 2025

A line of strong to severe storms this evening will continue to
move slowly to the north and east through the area tonight. These
storms have formed along to just ahead of an approaching cold
front. Early this evening, embedded supercells have produced
confirmed tornadoes, large hail, and damaging winds across
northeast Mississippi. As they progress into Northern Alabama and
Southern Middle Tennessee tonight, the severe threat is expected
to continue with the primary threats being tornadoes and damaging
wind gusts. Forecast soundings shows a supportive environment for
severe storms with 1000-2000 j/kg of CAPE and 50-60 kts of
effective shear. Embedded supercells within the the long line of
storms is the most likely storm mode. As the low level jet ramps
up overnight, low level shear increases, which could locally
increase the tornado threat in storms that can orient themselves
in a more north-south line with eastward surges. The biggest
uncertainty tonight is on how quick the line can move eastward as
the CAMs have been more progressive with the forward momentum
compared to the observations. That being said a best estimate is
that the severe threat for NW AL will continue through 1-2am, I-65
corridor from 1am-5am, and NE AL between 4am-8am.

On top of the severe storms there is the heavy rain and flooding
threat across our entire forecast area. 2-3 inch per hour rain
rates have been observed and with the slow movement, storms will
train over the same locations. Pwats between 1.5 and 2 inches,
which is above the daily max based on BMX sounding climatology, is
leading to very efficient rainfall. This could lead to 2-4 inches
of storm total rainfall with locally higher amounts of 4-6
inches. A Flood Watch for Flash Flooding remains in effect through
7pm Sunday.

The main severe and flooding threat will end across our forecast
area from west to east after sunrise. However, stratiform rain is
forecast to continue through the morning and into the afternoon
until the leading edge of the upper trough axis finally shifts to
the east.

&&

.SHORT TERM...
(Sunday night through Tuesday)
Issued at 945 PM CDT Sat Apr 5 2025

Cooler air arrives behind the cold front as northwesterly flow
helps drop temperatures down into the mid 40s. This is around 20
to 25 degrees cooler than the last few nights. We remain
underneath the upper level trough to start the work week. This
will allow for below climatological norm temperatures on Monday
and Tuesday with afternoon highs in the mid to upper 50s and lows
in the low to mid 30s. There is a low chance (15-20%) for some
subfreezing temperatures or frost Tuesday night along and north
of the Tennessee River. This trend will be monitored in future
updates if headlines are needed.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 945 PM CDT Sat Apr 5 2025

As we head into the second half of next week, the upper level
pattern shows a more zonal flow across the Southeast. Seasonal
temperatures and dry weather are forecast both Wednesday and
Thursday with afternoon highs in the upper 60s to lower 70s.
Another trough digs down across the Plains on Thursday which will
bring another weak cold front into the Tennessee Valley. Low
chances (20-30%) of showers and maybe even a rumble of thunder on
Thursday night/Friday. The good news is that severe weather is not
expected with this frontal passage. The upper level trough pushes
to the east at the end of next week, bringing back dry weather to
start the weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 550 PM CDT Sat Apr 5 2025

A line of strong to severe thunderstorms across MS is slowly
moving to the NE. These are expected to impact northern AL
starting around 04z and continue eastward overnight. Expect rapid
reductions in both vsby and cigs to IFR/MVFR as the line moves
through. Showers will continue behind the line through around
sunrise which will hold flight conditions in the high end IFR to
low MVFR. Still some uncertainty if the low stratus clears behind
the showers tomorrow morning or if they linger through afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Sunday evening for ALZ001>010-016.

TN...Flood Watch through Sunday evening for TNZ076-096-097.

&&

NEAR TERM...GH
SHORT TERM....GH
LONG TERM....GH
AVIATION...GH

In the hours before

Special weather statement, Apr 5, 7:36 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
836 PM CDT Sat Apr 5 2025

ALZ005-006-TNZ076-096-097-060215-
Madison AL-Limestone AL-Franklin TN-Moore TN-Lincoln TN-
836 PM CDT Sat Apr 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON...EASTERN
LIMESTONE...MOORE...SOUTHEASTERN LINCOLN AND NORTHWESTERN FRANKLIN
COUNTIES THROUGH 915 PM CDT...

At 836 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harvest, or 9 miles west of Meridianville, moving northeast at 50
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elkwood, Howell, Hurdlow, Lynchburg, Mimosa, Harvest, Smithland,
Hazel Green, Fisk, and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for north central
Alabama...and Middle Tennessee.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3533 8620 3535 8617 3477 8669
      3487 8687 3535 8654 3536 8649 3533 8646
      3532 8642 3535 8641 3536 8633 3541 8629
      3541 8626
TIME...MOT...LOC 0136Z 212DEG 45KT 3489 8673

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

25

The radar

The Northeast Alabama radar (KHTX), 62 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
April 5, 9:46 PM CST
Where
Lincoln County, 0.61 mi W of Coldwater
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
35.080, -86.741

A tree was snapped 20 feet above the roots on Randolph Hill Road.

Thunderstorm Wind, Lincoln

When
April 5, 10:41 PM CST
Where
Lincoln County, 0.71 mi SSW of Cash Pt
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.011, -86.825

A large tree was knocked down onto Henry Bayless Road.

Thunderstorm Wind, Lincoln

When
April 5, 10:50 PM CST
Where
Lincoln County, 2.74 mi SE of Belleview
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.018, -86.571

A tree was knocked down onto Parks Lane.

Thunderstorm Wind, Lincoln

When
April 5, 10:58 PM CST
Where
Lincoln County, 0.23 mi NE of Fayetteville Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.072, -86.567

A tree was knocked down across the road on Hudson Drive.

Thunderstorm Wind, Lincoln

When
April 5, 11:00 PM CST
Where
Lincoln County, 0.69 mi S of Howell Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.060, -86.518

A power pole and lines were knocked down at the intersection of Howell Hill Drive and Old Lincoln Road.

Thunderstorm Wind, Lincoln

When
April 5, 11:04 PM CST
Where
Lincoln County, 1.29 mi W of Howell Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.070, -86.543

A tree was knocked down on Harbin Road blocking one lane.

Thunderstorm Wind, Lincoln

When
April 5, 11:06 PM CST
Where
Lincoln County, 0.88 mi NW of Lincoln
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.030, -86.529

A tree was knocked down on Smith Mill Road.

Thunderstorm Wind, Lincoln

When
April 5, 11:15 PM CST
Where
Lincoln County, Fayetteville Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
35.070, -86.570

Measured at the Fayetteville Municipal Airport.

Thunderstorm Wind, Franklin

When
April 5, 11:37 PM CST
Where
Franklin County, 0.58 mi E of Cowan
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.171, -86.010

The roof of a structure was damaged on Franklin Street.

Thunderstorm Wind, Franklin

When
April 6, 12:21 AM CST
Where
Franklin County, 0.7 mi ENE of Harmony
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.184, -86.258

A tree was knocked down onto Cline Ridge Road just off of Highway 50. Time estimated by radar.

Thunderstorm Wind, Franklin

When
April 6, 12:29 AM CST
Where
Franklin County, 2.89 mi ESE of Center Grove
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.304, -86.182

A tree was was knocked down blocking both lanes of Growden Lane near Cook Road. Time estimated by radar.

Thunderstorm Wind, Franklin

When
April 6, 12:30 AM CST
Where
Franklin County, 1.6 mi NW of Estill Spgs Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.289, -86.167

A tree was was knocked down blocking both lanes of Growden Lane near Cook Road. Time estimated by radar.

Thunderstorm Wind, Franklin

When
April 6, 12:37 AM CST
Where
Franklin County, 0.38 mi SE of Cowan
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.166, -86.016

A tree was was knocked down on Thorogood Street near Stewart Street. Time estimated by radar.

Tornado, Franklin

When
April 6, 12:38 AM CST to 12:52 AM CST
Where
Franklin County, 0.26 mi SE of Cowan to 3.85 mi SSE of Franklin Co Arpt
Rating
EF1
Path length
8.71 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
35.167, -86.017

A tornado touched down in Cowan on Franklin Street, causing several uprooted and split trees before continuing eastward. As the tornado continued just south along Sewanee Highway, sporadic tree damage was observed. It peaked in intensity along Saint Marys Lane where several large hardwood trees were uprooted and split. Structural damage to the roof of a brick shelter was also noted at this location due to the uprooting of the tree that was directly above it. The track continued southeastward across Sherwood Road before a secondary large area of damage was observed along Rattlesnake Spring Road. At this point, multiple hardwood trees were uprooted and snapped in multiple directions. The tornado continued south-southeast towards Gudger Road, following along the ridgeline uprooting another tree before lifting.

Thunderstorm Wind, Franklin

When
April 6, 12:41 AM CST
Where
Franklin County, 0.83 mi SE of Greenhaw
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.220, -86.012

A large tree was knocked down and blocking the road at 4205 Greenhaw Road. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyThe tornado archive for Tennessee, 2025Warnings in Tennessee, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258146, 1258147, 1258148, 1258149, 1258150, 1258152, 1258153, 1258154, 1258155, 1258174, 1258175, 1258177, 1258176, 1258172, 1258173.